Hello!

It looks like you're new here. If you want to get involved, click one of these buttons!

Howdy, Stranger!

It looks like you're new here. If you want to get involved, click one of these buttons!

itchy skin

Hi, my husband is experiencing itchy skin on his back and chest, no rash though.
He's 86 days post transplant and we're on the look out for graft v host symptoms as his ciclosporin is being reduced slowly now.
Before chemo he did have quite a lot of body hair which is now growing back,
We're wondering if the itchy skin could be caused by hair growth or if its mild graft v host, like I said , no rash or redness??

Best Answer

  • I had itchy skin in the early days which I put down to hair growth at about the point your husband is at.

    However I did develop skin GvHD later on but that was really dry skin, which was sore and very flaky, particularly on my face which was almost crusty in a morning when I woke up. You will certainly know the difference if it occurs.

    As Peter says Diprobase will help, though I never liked the smell of it and preferred to use E45 cream, which was also more easily absorbed. E45 also do a bathing lotion which you add to your bath and provides a lot of relief from the itching, leaving the skin soft and moisturised. At one point I'd spend a couple of hours in the bath every day just to get some relief from the itching, but that was GvHD.

    An alternative to Diprobase was a similar product called Zerobase, which I found had a nicer smell.

    For me the rash from GvHD appeared on my hands and around my neck so keep an eye out for it, but hopefully your husband is just having the sensation of his hair growing back.

    Steve

Answers

  • Hi, think this may be a natural part of post transplant, dry skin and dust clouds as you get changed. I was recommended Diprobase cream which we used to lash on and which did help, it was prescribed by the transplant team, when it got really bad which it did occasionally I was prescribed with a steroid cream which was good.

    I did notice that after the hair loss that the new growth re grew in a different texture if that is the right term, I can best describe it as wiry, thicker and longer hair lengths.

    Even almost 3 years on I do still get dry skin but it usually clears up after using moisturizer for a few days.

    For me also coming off the ciclosporin had a positive outcome and things seemed to move on.

    Do keep up a dialogue with your doctors and raise any concerns, it does sound like David is making good progress but stay vigilant about hygiene and those around you with any coughs and colds.

    Best wishes, Peter
  • Consultant at clinic today confirmed very mild skin gvhd, which is what she was hoping for to facilitate graft v leukaemia effect, given steroid cream for affected areas, chest and back.
    Ciclosporin continues to be reduced.
    Having Reduced intensity conditioning has meant mixed chimerism between donor & host, which hopefully will be successfully treated by the gvhd.
    ....I think!!!....I hope!!!
  • Hi Cynthia,

    My consultant wasn't unduly concerned by my skin GvHD as just as you say is also has an effect against the Leukaemia which is a big benefit.

    It's good that Davids Ciclosporin is still being reduced despite the GvHD.

    If Davids medical team can keep on top of the GvHD and restrict it's effects to an irritation of the skin by the use of steroid creams it is quite manageable and will hopefully have the benefit of keeping the Leukaemia at bay until his body fully recovers.

    All the best,

    Steve
Sign In or Register to comment.